Lupron woes

By | Wed February 8, 2017

I’m coming to the end of my three month cycle with lupron. That is, every three months I get an injection of lupron to suppress my ovaries. This is part of my cancer treatment – hormone therapy. What I am finding is that as I come to the end of the cycle I get really moody. I get really sad, but also get frustrated really easily, and I find myself yelling at idiot drivers when I’m in the car. I am self-aware enough to see these things happening – to know that it is not my body in a normal state.

I checked in with one of my support groups to learn that this is not an uncommon phenomena. It is something that annoyingly, doctors dismiss as if it is all in our heads. In many ways, all we need from our doctors is recognition/validation that the symptoms we are experiencing are normal. A simple, that sucks, I’m sorry to hear it but there isn’t much we can do about it would work. Not a blank stare and comment about having not heard of that happening before .. because really, it happens. When doctors don’t acknowledge the issue, patients stop reporting side effects. It is known as learned helplessness. If you appear to not care about the experience, then we will stop telling you about it. But this is not a healthy doctor-patient relationship. In a healthy relationship these things get acknowledged.

Anyways, I’m writing this in part because I’m moody as hell so if you interact with me in the next two weeks you may notice that I’m a little on the crazy side. I’m also writing this because some of my readers are also on lupron. I want to validate for them that these feelings of moodiness are a normal side effect. I have not been that careful of ensuring I get the lupron exactly on time – that is I usually get it a week or two late. My oncologist tells me that is ok – however, if these mood swings are going to be the norm in that period of time then I’m going to be more careful about getting the shot exactly on time. Because the sadness in particular sucks. It drains me. It makes it difficult for me to concentrate and get work done. I really don’t need two weeks of it!

Feature image: By FvasconcellosOwn work, Public Domain, Link

One thought on “Lupron woes

  1. tgcoutee

    I’m not on Lupron, Becky but here’s what I have to say to you….. Feelings validated! Punch a pillow and yell profanities as needed. :-) Side effects are side effects and we know because we’re taking the meds and feeling those side effects.

    Reply

Leave a Reply